Utah, 2007

Flash Flood and Debris Flow in Utah, August 5, 2007

August 5, 2007 · NWS GJT · 4 events in 3 counties and zones

Heavy rain producing thunderstorms occurred over eastern Utah and caused flooding in portions of Grand County and northwest San Juan County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms occurred over eastern Utah and caused flooding in portions of Grand County and northwest San Juan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 3:10 AM MST, 9 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 3:10 AM MST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT SUN AUG 5 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
DAY TO DAY CHANGES CONTINUE TO BE SUBTLE WITH THE OVERALL PATTERN
STAYING THE SAME FOR THE NEXT TWO DAYS.  MONSOONAL MOISTURE
CONTINUES TO STREAM INTO ERN UTAH AND WRN COLORADO WITH THE DEEPEST
LAYERED MOISTURE GOING INTO SWRN COLORADO.  THIS IS EVIDENT AT 09Z
WITH SHOWERS FROM NEW MEXICO MOVING INTO MESA VERDE NATIONAL PARK
AND DURANGO AREA.  SOMEWHAT DRIER OVER THE NORTHWEST PORTION OF OUR
FORECAST AREA...AND LAST EVENINGS 00Z SOUNDING SHOWED THIS AS
PRECIPITABLE WATER CONTENT DROPPED BELOW ONE INCH.  ONE THING TO
NOTE IS THE DRIER AIR THAT HAS SPREAD WESTWARD ACROSS NEW MEXICO...
ALMOST TO THE ERN ARIZONA BORDER.  MOST OF THIS DRYING IS IN THE MID
TO UPPER LEVELS AS GOES SOUNDER IMAGES SHOWS HIGH PRECIPITABLE WATER
ACROSS NEW MEXICO.  EVEN SO...SOME OF THIS DRYING ALOFT WILL ADVECT
INTO SW COLORADO AND CONVECTION MAY NOT BE QUITE AS DEEP AS IT HAS
BEEN FOR THE PAST FEW DAYS.  A FEW HEAVY RAINERS WILL STILL OCCUR...
BUT PERHAPS A BIT SUBDUED.  ANOTHER NEGATIVE FACTOR FOR DEEP
CONVECTION...SW COLORADO WILL BE BEHIND A PASSING IMPULSE DURING THE
PEAK HEATING HOURS (CURRENTLY MOVING NORTHWARD FROM ERN ARIZONA AND
CROSSES SW COLORADO THIS MORNING).

ON MONDAY...PACIFIC COAST TROUGH ATTEMPTS TO MOVE INLAND.  THIS
TROUGH DOES NOT GET VERY FAR...BUT ENOUGH TO INCREASE WIND SHEAR
ACROSS NE UTAH AND EXTREME NW COLORADO.  THE SLIGHT INCREASE IN
GRADIENT FLOW WILL TAP INTO MOISTURE FROM THE SUBTROPICAL WAVE NEAR
THE BAJA GULF.  PIECES OF ENERGY FROM THIS WAVE WILL STREAM TOWARD
THE FORECAST AREA.  WITH THE INCREASED WIND SHEAR...CONVECTION MAY BE
ENHANCED OVER NW COLORADO AND POP GRIDS SHOW A HIGHER THUNDERSTORM
THREAT.

.LONG TERM...TUESDAY THROUGH SATURDAY...
THE BASIC PATTERN REMAINS THE SAME FOR MUCH OF THE WEEK. HIGH
PRESSURE REMAINS CENTERED OVER TX AND THE WESTERN GULF OF
MEXICO...WITH A TROUGH ALONG THE WEST COAST. THIS SETUP KEEPS THE
MONSOON MOISTURE PLUME OVER THE FOUR CORNERS. CONVECTION EACH DAY
WILL BE ENHANCED BY PASSING VORT MAXES ROTATING AROUND THE HIGH
WHICH MODELS HAVE HAD A VERY HARD TIME ACCURATELY PROJECTING EVEN
24 HOURS OUT. THE TREND FROM WED THROUGH SAT SHOWS SLOW DRYING AS THE
TROUGH DRAWS DRIER AIR INTO THE AREA...ESPECIALLY OVER NE UT AND NW
CO. THE HIGH CENTER ALSO IS PROJECTED TO RETROGRADE NW TO KANSAS
WHICH CUTS OFF THE MONSOON FLOW SOMEWHAT AND FORCING IT WEST OVER AZ
AND BAJA CA BY FRIDAY.

&&

.AVIATION...
CONVECTIVE SHOWERS CONTINUE TO POSE THE GREATEST HAZARD TO AVIATORS.
ALTHOUGH VFR CONDITIONS WILL DOMINATE...SOME AREAS WILL HAVE BRIEF
PERIODS OF MVFR CEILINGS AND VISIBILITY FROM HEAVY SHOWERS.  SHOWERS
AND LOW CEILINGS WILL OBSCURE MOUNTAINOUS TERRAIN.  THE BEST THREAT
OF HEAVY SHOWERS WILL BE OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...PF
LONG TERM...CJC
AVIATION...PF
Hazardous weather outlook, Aug 5, 5:00 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN AUG 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
WESTERN COLORADO MOUNTAINS...TODAY AND THIS EVENING.  A FEW OF
THESE STORMS WILL CONTINUE PAST MIDNIGHT.  A FEW STORMS WILL PRODUCE
HEAVY RAIN THAT WILL CAUSE ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.  THE STRONGER STORMS WILL
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
EVENING THROUGH TUESDAY. SOME STORMS WILL BE SLOW MOVERS AND PRODUCE
BRIEF HEAVY RAIN AND SMALL HAIL.  URBAN OR SMALL STREAM FLOODING WILL
BE POSSIBLE.

WEDNESDAY THROUGH SATURDAY...CONDITIONS WILL BECOME SLIGHTLY DRIER
EACH DAY...WITH THUNDERSTORM DEVELOPMENT DECREASING FROM NORTHWEST
TO SOUTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY
RAIN...HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY
APPRECIATED.

The radar

The Grand Junction radar (KGJX), 114 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 debris flow, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grand

When
August 5, 12:13 PM MST to 3:00 PM MST
Where
Grand County, 9 mi NE of Moab
Reported by
COOP Observer
Coordinates
38.672, -109.432

Heavy rain caused street flooding in Castle Valley. Pea-size hail was mixed with the rain. Rainfall reports ranged from 1.63 to 2.90 inches in Castle Valley. At one location, 2.30 inches of rain fell within 45 minutes.

Debris Flow, Canyonlands / Natural Bridges

When
August 5, 7:30 PM MST to 7:45 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Park/Forest Service
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Heavy rainfall caused a boulder the size of a garage to dislodge and crash onto White Rim Road in Taylor Canyon near the Green River. A lot of mud washed over the road as well.

Flash Flood, San Juan

When
August 5, 8:00 PM MST to 11:30 PM MST
Where
San Juan County, 25 mi NW of La Sal Jct
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.576, -109.706

Heavy rain caused extensive water and mud to flow over the Shafer and Pot Ash Trails in the northeast section of Canyonlands National Park.

Heavy Rain, Grand

When
August 5, 9:30 PM MST to 11:30 PM MST
Where
Grand County, 2.5 mi NW of Moab
Reported by
Law Enforcement
Coordinates
38.606, -109.583

Runoff from heavy rain caused water and mud to flow across Highway 191 near the entrance to Arches National Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56717, 56711, 56684, 56697.